Harvard Men's Health Watch

On call: Trazodone and priapism

On call

Trazodone and priapism

Q. I am 47 years old and I've always been healthy. My main problem is insomnia. Sleeping pills don't work well, and they make me feel groggy. Finally, my doctor gave me a prescription for Desyrel, and he seems to have hit the bull's-eye. I've been sleeping much better and haven't noticed any side effects. But my pharmacist warned me about abnormal erections. Is it a serious concern?

A. Trazodone (Desyrel) is an antidepressant, but like many medications, it has other "off-label" uses: A physician can prescribe the medication for a purpose not specifically approved by the FDA. Indeed, trazodone can be very helpful for promoting sleep, even in people who are not depressed. Like all medications, though, it can have side effects. Among the most common are loss of appetite, dry mouth, and constipation, but they are relatively infrequent.

Trazodone can indeed cause abnormal erections, but it's a rare side effect and usually occurs during the first month of therapy. The problem is called priapism, a prolonged and painful erection that does not resolve following ejaculation. Trazodone can cause low-flow priapism, in which the veins of the penis are abnormally narrowed so the extra blood that enters the penis to produce an erection cannot exit normally and the organ remains erect.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »